Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Goodland, KS

June 18, 2008Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2008, 1:17 AM CDT for Graham County, Sheridan County, Kansas. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 1:17 AM CDT (06:17 UTC)
Expired
Jun 18, 2008, 2:30 AM CDT
In force
73 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:46 AM CDTTSTM WND GST 69Hill City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 180618
SVRGLD
KSC065-179-180730-
/O.NEW.KGLD.SV.W.0182.080618T0617Z-080618T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
117 AM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS...
  SHERIDAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 230 AM CDT

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS    
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM  
  23 MILES NORTH OF NICODEMUS TO 18 MILES NORTHEAST OF SELDEN...     
  MOVING SOUTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SEGUIN AROUND 130 AM CDT...
  HOXIE AND ANGELUS AROUND 140 AM CDT...
  TASCO AROUND 150 AM CDT...
  STUDLEY AND MORLAND AROUND 155 AM CDT...
  PENOKEE...NICODEMUS...HILL CITY AND BOGUE AROUND 2 AM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3945 9959 3914 9960 3912 9981 3913 10070
      3955 10072 3956 9961
TIME...MOT...LOC 0617Z 318DEG 56KT 3971 9965 3971 10031

$$
3 follow-up statements
000 
WWUS53 KGLD 180638
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 AM MDT WED JUN 18 2008

KSC179-180647-
/O.CAN.KGLD.SV.W.0182.000000T0000Z-080618T0730Z/
SHERIDAN KS-
137 AM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY IS
CANCELLED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING WILL REMAIN EAST OF 
SHERIDAN COUNTY. BRIEF GUSTY WINDS AND PERHAPS SOME SMALL HAIL WILL 
BE POSSIBLE IN EXTREME EASTERN SHERIDAN COUNTY NEAR THE GRAHAM 
COUNTY LINE THROUGH 2 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3945 9959 3914 9960 3912 9981 3913 10015
      3956 10016 3956 9961
TIME...MOT...LOC 0637Z 336DEG 38KT 3954 9984

$$

KSC065-180730-
/O.CON.KGLD.SV.W.0182.000000T0000Z-080618T0730Z/
GRAHAM KS-
137 AM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR GRAHAM COUNTY...

AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES NORTH OF HILL CITY...OR NEAR EDMOND...MOVING
SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORLAND AROUND 145 AM CDT...
  HILL CITY AND PENOKEE AROUND 150 AM CDT...
  BOGUE AND NICODEMUS AROUND 155 AM CDT...
  SAINT PETER AROUND 200 AM CDT...

LAT...LON 3945 9959 3914 9960 3912 9981 3913 10015
      3956 10016 3956 9961
TIME...MOT...LOC 0637Z 336DEG 38KT 3954 9984

$$
000 
WWUS53 KGLD 180654
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 AM MDT WED JUN 18 2008

KSC065-180730-
/O.CON.KGLD.SV.W.0182.000000T0000Z-080618T0730Z/
GRAHAM KS-
154 AM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR GRAHAM COUNTY...

AT 153 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HILL CITY...MOVING SOUTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN GRAHAM COUNTY AROUND 210 AM CDT...

WINDS OF 69 MPH WERE REPORTED IN HILL CITY. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3945 9959 3914 9960 3912 9981 3913 10015
      3956 10016 3956 9961
TIME...MOT...LOC 0654Z 336DEG 38KT 3930 9981

$$
000 
WWUS53 KGLD 180727
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
127 AM MDT WED JUN 18 2008

KSC065-180737-
/O.EXP.KGLD.SV.W.0182.000000T0000Z-080618T0730Z/
GRAHAM KS-
227 AM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY WILL EXPIRE AT 
230 AM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3945 9959 3914 9960 3912 9981 3913 10015
      3956 10016 3956 9961
TIME...MOT...LOC 0727Z 336DEG 38KT 3898 9963

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:05 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 17, 8:05 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT TUE JUN 17 2008

.DISCUSSION...
229 PM MDT TUE JUN 17 2008

PERSISTENT LONG WAVE UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS AND
ADJACENT HIGH PLAINS CONTINUES WITH DAILY SHORT WAVE DISTURBANCES
ROTATING OVER THE LEE SIDE...SOME STRONGER...SOME WEAKER. FORECAST
CHALLENGES CONTINUE TO REVOLVE AROUND PRECIP CHANCES AND TIMING
THROUGHOUT MOST OF THE WEEK.

THE GLD CWA IS OUTLINED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
EVERY DAY THROUGH AT LEAST FRIDAY. BEST CHANCES LOOK TO BE WITH
STRONG SHORT WAVE DISTURBANCES AND INCREASED SEVERE WEATHER
POTENTIAL LATE WEDNESDAY THROUGH LATE THURSDAY...THEN AGAIN LATE
FRIDAY INTO SATURDAY.

RIDGE REMAINS IN PLACE THROUGHOUT THE WEEK...BUILDING SLIGHTLY BY
THE END OF THE WEEK AS THE RIDGE AMPLIFIES NORTHWARD. GFS SEEMS TO
BE THE MOST AGGRESSIVE MODEL IN PUSHING OUT THE SHORTWAVE
DISTURBANCES WHEN COMPARED WITH THE UKMET...NAM...AND ECMWF. SURFACE
WINDS REMAIN FROM THE SOUTH AND SOUTHEAST THROUGH WEDNESDAY...THEN
TURN FROM THE NORTH AS THE PROGGED PRECIP/MCS PASSES. WINDS INCREASE
AGAIN FROM THE SOUTH FROM LATE FRIDAY ON. A SLIGHT COOL DOWN IS
EXPECTED THURSDAY...OTHERWISE HIGH TEMPERATURE ARE EXPECTED TO
REMAIN AROUND 90 DEGREES...WITH LOWS FROM THE UPPER 50S TO MID 60S.
AS WITH THIS AFTERNOON...FORECAST HIGH TEMPERATURES FOR WEDNESDAY
MAY NEED TO BE ADJUSTED IF THE EXPECTED LOW LEVEL CLOUDS LINGER
INTO THE AFTERNOON HOURS.

FOR DAYS 6 THROUGH 7...MODELS SHOW A FLOW PATTERN ROUGHLY SIMILAR TO
THE CURRENT UPPER LEVEL FLOW. TROUGHS OVER BOTH THE BC REGION/PACIFIC
NORTHWEST AND THE GREAT LAKES/NORTHEASTERN US AND A RIDGE OVER THE
ROCKY MOUNTAINS AND CENTRAL US. THE GFS AMPLIFIES THE RIDGE FROM
SATURDAY THROUGH MONDAY WHILE THE ECMWF TRIES TO AMPLIFY THE RIDGE
ON SATURDAY...BUT SHIFTS IT EAST TOWARD THE GREAT LAKES AND BRINGS
IN A MORE ZONAL FLOW ACROSS THE ROCKY MOUNTAINS AND CENTRAL US
THROUGH TUESDAY. ALTHOUGH THERE IS ABOVE AVERAGE AGREEMENT ON THE
LARGE SCALE FLOW...UNCERTAINTY REGARDING SMALL SCALE DIFFERENCES
ASSOCIATED WITH SHORT WAVE DETAILS WARRANT A 50/50 BLEND BETWEEN
THE GFS AND ECMWF THROUGH THIS TIME PERIOD. HIGHS IN THE LOWER
90S...LOW IN THE LOWER TO MID 60S. HPC INTRODUCED ISOLATED AREAS
OF SLIGHT CHANCE RAIN SHOWERS.

BLM
&&

.AVIATION...
705 PM MDT TUE JUN 17 2008

00Z TAFS...THUNDERSTORMS OVER MUCH OF NORTHERN NEBRASKA CONTINUE TO
MOVE SOUTH AND MAY IMPACT KMCK(POSSIBLY KGLD)AFTER 06-08Z.
THUNDERSTORM ACTIVITY WILL LIKELY RESULT IN TRANSIENT IFR IN LOW
CIGS/VISIBILITIES TOWARD SUNRISE WHERE PRECIPITATION OCCURS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 20Z ON WEDNESDAY.

26
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 17, 8:38 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT TUE JUN 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
738 PM MDT TUE JUN 17 2008 /838 PM CDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER NORTHERN NEBRASKA THIS EVENING WILL
CONTINUE MOVING SOUTH IMPACTING THE TRI-STATE AREA AFTER 11 PM MDT
(MIDNIGHT CDT). THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
EAST OF THE COLORADO STATE LINE WHERE LARGE HAIL...DAMAGING WINDS
AND FLASH FLOODING WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY
AND THURSDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH
THE CENTRAL HIGH PLAINS. GIVEN THE COMBINATION OF MOISTURE AND
INSTABILITY...LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE
POSSIBLE.

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND SATURDAY WITH CLOUD
TO GROUND LIGHTNING BEING THE GREATEST THREAT. IF THUNDERSTORMS
CONTINUE TO MOVE OVER THE SAME AREAS...FLOODING WOULD ALSO BECOME
A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Local storm report, Jun 18, 12:34 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1134 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     MCCOOK                  40.20N 100.62W
06/17/2008  M59 MPH          RED WILLOW         NE   ASOS

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:39 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins81 min
Jun 18, 3:26 PM CDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 18, 3:46 PM CDTTornado WarningGLDCheyenne59 min
Jun 18, 4:03 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita57 min
Jun 18, 4:29 PM CDTTornado WarningGLDCheyenne61 min
Jun 18, 4:29 PM CDTTornado WarningGLDCheyenne61 min
Jun 18, 4:53 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita36 min
Jun 18, 5:13 PM CDTTornado WarningGLDDecatur, Norton62 min
Jun 18, 6:13 PM CDTTornado WarningGLDNorton49 min
Jun 18, 6:39 PM CDTSevere Thunderstorm WarningGLDSheridan66 min
Jun 18, 6:53 PM CDTSevere Thunderstorm WarningGLDGraham55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.